The generalized discoloration of the skin caused by the internal use of silver derivatives has received considerable attention since 1859, when it was studied and reported by Fromann.1 The number of cases of generalized argyria reported as following the local use of silver nitrate or organic silver preparations, such as mild silver protein and strong silver protein, is considerably smaller.
Occasionally a localized argyrosis following the prolonged local application of these preparations to a small area of skin or mucous membrane is seen. This condition not infrequently follows the prolonged use of these drugs on the conjunctiva. Besides occurring in the eye, localized argyrosis has been reported in the mouth,2 nose3 and localized patches of the skin;4 it is more likely to occur if the skin or mucous membranes have been denuded beforehand.
A review of the literature discloses that involvement of the nasal mucosa, occurring
MONSON LFP. ARGYRIA NASALIS: REPORT OF A CASE. Arch Otolaryngol. 1934;19(5):582–584. doi:10.1001/archotol.1934.03790050047005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: